Skin and soft tissue infections (SSTIs) are common among injection drug users (IDUs). Subcutaneous and intramuscular injection ("skin-popping") and the injection of "speedballs" (a mixture of heroin and cocaine) are risk factors for SSTIs in this patient population. Female IDUs appear to be at greater risk of SSTIs than male IDUs, most likely because of more difficult venous access. Most information regarding the microbiology of SSTIs in IDUs comes from data on skin and subcutaneous abscesses, where Staphylococcus aureus and organisms that originate from the oral flora predominate. These skin and subcutaneous abscesses (often hand/forearm) are the infections I saw as a resident. I haven't seen any in my practice. This doesn't delude me into thinking it has lessened.
Other uncommon outbreaks and infections including tetanus, wound botulism, and a sepsis/myonecrosis syndrome due to Clostridium species.
Skin infections in drug users are not only from injection. Methamphetamine use can cause formication. This is a sensation of something crawling on the body or under the skin. This can lead to skin-picking behavior, skin breakdown, and portals of infection. These may be anywhere (face, arm, torso, legs, etc) and do not "follow" vascular access routes.
Local complications occur at the site or in the area of injection. They can be broken down into two types:
Acute complications occurring within a few hours to 48-72 hr after injection.
- Recent injection marks at the site of injection are present in all IDUs. These are also present in "therapeutic" injections done by nurses or other medical personnel. I always have an "injection mark" after giving blood for a couple of days afterwards. These are not only due to the "trauma" from the injection but can be made worse by the actual drug injected.
- Cutaneous infections are common in IDUs. Abscesses (picture at right) and cellulitis occur in 22-65% of addicts. A combination of factors favor these infections. They include --contamination of the street drug used, absence of skin asepsis, unsterile equipment poor hygiene, and the act of indtradermal injection. The simple use of alcohol to clean the skin before injection may protect against cutaneous infections.
- Necrotizing fasciitis (NF) is a rare but severe and life-threatening manifestation with a high rate of mortality and amputation NF occurs mainly after subcutaneous injection.
- Necrotizing ulcers and cutaneous necrosis ulcers are most likely similar to the reaction of chemotherapy extravasation. They develop as a result of several combined factors -- mainly 'skin popping', toxicity and the irritant properties of the drug and adulterants, vascular thrombosis and infection. Quinine, for example, is used as an adulterant and has caustic effects. Cocaine has potent vasoconstrictive and thrombotic effects. Though most authors consider the mechanism to be related not to an infection but to a direct effect of the drug or adulterants, bacteria may be cultivated from necrotic ulcers and, in some cases infection may contribute to the formation of ulcerated lesions. Cutaneous necrosis also results from arterial thrombosis after direct intra-arterial injection such as scrotal skin necrosis after pudendal artery injection.
- False aneurysm and mycotic aneurysms are rare but serious complications. False aneurysm is caused by vascular injuries after drug injection. Staph. aureus is the main pathogen in mycotic aneurysms. Most cases involve the femoral artery following groin injection but other locations such as the upper limbs have been described. The lesion manifests as a pulsatile mass located in the area of major arteries. In some case it may present as a non-pulsatile inflammatory mass and may be mistaken for a cutaneous abscess. If the local of the "abscess" is near or over an artery, aspirate prior to incision as an inappropriate incision can be disastrous. The treatment is difficult, and is based on ligation and surgical excision of the aneurysm.
- Thrombophlebitis can occur from repeated trauma of venepuncture, local infections and the irritating qualities of the drugs and adulterants. These are causes for both superficial and deep venous thrombosis. Septic thrombosis is responsible for bacteraemia, with Staph. aureus as the most frequent pathogen. High-risk locations include iliofemoral and upper limb deep thrombosis.
- Intra-arterial injections, whether inadvertent or deliberate, may cause severe tissue ischemia and necrosis. Immediately after injection, the patient will feel intense pain and burning. Within a few hours a marked edema will appear, followed by cyanosis in the territory of the artery. In the most severe cases necrosis occurs and can lead to amputation. Several mechanisms have been suggested to explain the vascular injury: 1) direct vasoconstriction may be caused by cocaine or amphetamines, 2) local chemical toxicity of drugs or adulterants may cause chemical endarteritis resulting in vasospasm and thrombosis, 3) and the mixture may contain microparticles that act as emboli. Microparticles is particularly the case when oral drug formulations such as crushed tablets are injected (as in the picture below). The result is a peripheral ischemia, edema and compartment syndrome, which will worsen the ischemia.
- Hyperpigmentation at the site of injection has been found to be the most common cutaneous finding, present in 54% of subjects. It is related to scars and tracks along the injected veins. Hyperpigmentation results from a postinflammatory process following the various skin injuries.
- Scars and, in particular, needle tracks are the main stigmata of narcotic abuse . Most IDUs have scars along a vascular distribution, mainly the ante-cubital area and the dorsum of the hand. Repeated injections along a superficial vein can result in venous thrombosis and subsequent fibrosis to form linear cord-like hypopigmented or hyperpigmented scars ('railroad tracks') pathognomonic of intravenous drug addiction. 'Pop scars' (see above picture) form irreversible irregular round or oval hypopigmented or hyperpigmented, atrophic or hypertrophic scars, or keloids, 0.5-3 cm in diameter. The IDU may also have other scars resulting from various (indirect drug use ) skin injuries from trauma, infections, necrosis, burns, suicide scars, etc.
- Chronic venous insufficiency and ulcers may be found in 88% of people with a history of injection drug abuse. Risk factors for the development of venous insufficiency include vein trauma, necrotic ulcers, superficial and deep vein thrombosis and blockage of the lymphatic system by repeated infections and the sclerosing effects of adulterants. Both lymphatic blockage and venous impairment contribute to chronic edema of the lower extremities and therefore to delayed leg ulcers.
Primary prevention strategies to reduce STIs among IDUs include
- Preventing initiation of injection drug use
- Increasing entry and retention of IDUs in substance abuse treatment (particularly methadone maintenance).
For IDUs who continue to inject drugs,
- Increasing access to sterile injection equipment and alcohol swabs
- Promoting hygiene (including hand washing, cleaning the injection site before injection, using a sterile syringe for every injection, and avoiding needle contamination) are important prevention goals.
Secondary prevention strategies include
- promoting earlier medical and surgical treatment of STIs.
- Microbiologic testing of street samples of black tar heroin also may help identify the causes of injection-related STI.
- Ongoing research into the behavioral and biologic risk factors for STI may identify additional prevention interventions
Cutaneous Complications of Intravenous Drug Abuse --MedScape Article
Care of Injection Drug Users With Soft Tissue Infections in San Francisco, California; Hobart W. Harris, MD, MPH; David M. Young, MD; Arch Surg. 2002;137:1217-1222.
Skin Infections in IV Drug Users -- DermNet NZ
Methamphetamine Use and Methicillin-Resistant Staphylococcus aureus Skin Infections -- MedScape Article, Posted 11/19/2007
A Guide for Understanding Steroids and Related Substances, March 2004 -- US DEA Office of Diversion Control
Skin and Soft Tissue Infections in Injection Drug Users; Current Infectious Disease Reports, Volume 4, No 5, pp 415-419, September 2002; Patricia D. Brown and John R. Ebright
Classifying Skin Lesions of Injection Drug Users -- Center for Substance Abuse Treatment, 2002; Cagle, H.H; Fisher, D.G.; Senter, T.P.; Thurmond, R.D.; and Kastar, A.J. (has some nice photos for reference)
Soft Tissue Infections Among Injection Drug Users --- San Francisco, California, 1996--2000 -- MedScape Article